Alert archive / New York / High Wind Watches in 2018
High Wind Watch 3, NWS Albany, NY
NWS Albany, NY issued this high wind watch at Nov 2, 2018, 3:34 AM EDT for 4 states. It took effect at Nov 3, 2018, 12:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 2, 2018, 3:34 AM EDT (07:34 UTC)
- In effect from
- Nov 3, 2018, 12:00 PM EDT
- Expired
- Nov 2, 2018, 3:07 PM EDT
- In force
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Washington County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 25 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910 WWUS71 KALY 020734 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 334 AM EDT Fri Nov 2 2018 CTZ001-013-MAZ001-025-NYZ039>041-047>054-058>061-063>066-084- VTZ013>015-022100- /O.NEW.KALY.HW.A.0003.181103T1600Z-181104T0000Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga- Schoharie-Western Schenectady-Eastern Schenectady- Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- Southern Washington-Bennington-Western Windham-Eastern Windham- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 334 AM EDT Fri Nov 2 2018 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... The National Weather Service in Albany has issued a High Wind Watch, which is in effect from Saturday afternoon through Saturday evening. * Locations...The eastern Catskills, Schoharie Valley, Helderbergs, mid Hudson Valley, central and eastern Mohawk Valley, Greater Capital Region, Saratoga Region, and the Taconics of east central New York, and all of western New England. * Winds...West 20 to 35 mph with gusts up to 60 mph. * Timing...Saturday afternoon into the early evening. * Impacts...The strong winds may potentially bring down trees, tree limbs, power lines and poles. Scattered to numerous power outages will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
314 WWUS71 KALY 021907 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 307 PM EDT Fri Nov 2 2018 CTZ001-013-MAZ001-025-NYZ039>041-047>054-058>061-063>066-084- VTZ013>015-031000- /O.UPG.KALY.HW.A.0003.181103T1600Z-181104T0000Z/ /O.NEW.KALY.WI.Y.0007.181103T1600Z-181104T0100Z/ Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga- Schoharie-Western Schenectady-Eastern Schenectady- Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- Southern Washington-Bennington-Western Windham-Eastern Windham- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 307 PM EDT Fri Nov 2 2018 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM EDT SATURDAY... The National Weather Service in Albany has issued a Wind Advisory, which is in effect from noon to 9 PM EDT Saturday. The High Wind Watch is no longer in effect. * Locations...All of eastern New York and western New England. * Winds...West 20 to 35 mph with gusts up to 50 mph. * Timing...Saturday afternoon into the early evening. * Impacts...The strong winds may potentially bring down trees, tree limbs, power lines and poles. Scattered power outages will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NYZ032-033-038-042-043-082-083-031000- /O.NEW.KALY.WI.Y.0007.181103T1600Z-181104T0100Z/ Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- Northern Washington-Northern Fulton-Southeast Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Huletts Landing, Whitehall, Granville, Caroga Lake, Glens Falls, and West Glens Falls 307 PM EDT Fri Nov 2 2018 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM EDT SATURDAY... The National Weather Service in Albany has issued a Wind Advisory, which is in effect from noon to 9 PM EDT Saturday. * Locations...All of eastern New York and western New England. * Winds...West 20 to 35 mph with gusts up to 50 mph. * Timing...Saturday afternoon into the early evening. * Impacts...The strong winds may potentially bring down trees, tree limbs, power lines and poles. Scattered power outages will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this high wind watch went out at Nov 2, 2:04 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Nov 2, 2:04 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Albany NY 204 AM EDT Fri Nov 2 2018 .SYNOPSIS... A frontal boundary lifting northward across the region tonight will allow for some rain. Milder temperatures are expected on Friday, along with some additional showers and even a thunderstorm. Another storm will bring a widespread steady rainfall for Friday night into Saturday morning, with gusty winds expected behind the departing storm on Saturday afternoon. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... As of 1258 AM EDT...Widespread light rain still occurring across much of the area, except for the southern Berkshires and Litchfield Hills where it is mainly dry. Adjusted pops to account for the cut-off in the rain shield. Eventually a few showers will move across the SE portion of our area, but probably not until later tonight. Based on surface observations, the front is stalled across SE NY and southern New England. It should start to move back northward into the morning hours. Most of our area remains on the northern side of this boundary, with plenty of clouds and a cool northerly flow in place. As a wave of low pressure develops along the stalled front over the upper Ohio River valley, the frontal boundary to our south will start to lift as a warm front through this morning. A strong southerly low level jet (850 hpa winds over 50 kts) will allow PWAT values to surge overnight, with values reaching 1.25 to 1.50 inches by late tonight. As the boundary lifts northward, there looks to be a period of some rain, especially for the northern half of the area, thanks to the increasing warm advection and isentropic lift. With the rising PWATs, some moderate busts of rain are possible, especially for the southerly facing slopes of high terrain across the Adirondacks. With the warming southerly flow, temps look to be steady this evening, but rising later in the overnight. Temps should start out in the low 40s to low 50s over most of the area, but will probably rise towards the low 50s to low 60s by daybreak. By late tonight, some hi-res CAM models suggest a small, low topped and fast moving band of heavy showers may be moving from central NY towards eastern NY. Latest HREF continues to suggest there could be some small amounts of CAPE in place (generally about 500 J/kg or less), but this still could be enough to allow some gusty winds aloft to get pulled down to the surface. This generally isn't a favored time for strong convection, but considering the strong low-level jet and surge in PWATs/sfc dewpoints, can't totally rule out a locally gusty shower into this morning. SPC has southern parts of the area in a marginal risk for severe t-storms (even though ltg activity will be very limited) due to this threat. With the high PWATs, any shower will also be capable of producing heavy downpours as well. && .SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/... As mentioned during the Near Term period for the end of the overnight hours, we will need to continue to monitor any low topped convection for early Friday morning as it continues to track from eastern NY towards western New England for locally gusty winds and heavy rainfall. Otherwise, surface low pressure will be tracking from western New York towards northern New York for during the day on Friday. There may continue to be some additional showers and perhaps an embedded thunderstorm, especially during the afternoon, as the storm's cold front finally moves through the region. With our region within the warm sector, temps look very mild with mid 50s to mid 60s across the region. Despite being in the warm sector, there still will be a lot of clouds around, although there could be a few breaks during the afternoon hours for the larger valley areas. As the cold front crosses the area, it will be stalling out. It is still somewhat unclear where this occur, whether its over our far eastern areas or just east across New England. Another wave of low pressure looks to develop along the stalled boundary, and lift northward for Friday night into Saturday. This storm will be rapidly strengthening as it lifts northward. As a result, another round of steady rainfall looks to occur for late Friday night into Saturday morning, especially for the southeastern part of the area. PWATs may not be quite as high for Fri Night/Sat as the best moisture plume shifts eastward, but some moderate to locally heavy rainfall will still be possible. Steady rainfall should be tapering off by Saturday afternoon, but winds will be picking up a strong pressure gradient develops in the wake of the departing storm system. Some gusts of 30-50 mph will be possible, especially for western New England, as 3 hr pressure falls off the coast of New England look to reach 8-12 mb. A wind advisory may be needed and will continue to highlight this threat in the HWO statement. Can't totally rule out a few lingering showers on Sat aftn/evening (mainly across the high terrain), but precip looks to be ending. By Saturday night, winds will quickly be diminishing as the storm rapidly departs and high pressure builds into the area. This should allow for clearing skies. Lows will be in the mid 20s to mid 30s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Generally dry weather to start off the extended period, before another stretch of wet and dreary conditions commences Monday and continues through at least early Wednesday. High pressure should translate across the region Sunday, providing dry conditions. Some clouds could linger in the morning, otherwise mostly sunny and cool, with highs ranging from the mid 40s to lower 50s. Chilly Sunday night, with mostly clear skies and lows in the 20s and 30s. For Monday-Tuesday, a possible wave of low pressure drifts north along or off the eastern seaboard, as strong high pressure builds across southeast Canada. Clouds should increase, and some spotty light rain or drizzle may develop Monday afternoon, and continue Monday night into Tuesday. Depending on the track and strength of any coastal wave that develops, there could be a steadier rainfall across portions of the region Monday night into Tuesday. It will remain chilly, with highs mainly in the 40s to lower 50s Monday, and lows in the 30s to around 40 Monday night. Slightly warmer for Tuesday, unless rainfall remains more widespread, with highs in the upper 40s to mid/upper 50s. For Tuesday night-Wednesday, another strengthening low pressure system will track into the Great Lakes region, with a trailing cold front approaching from the west. This should bring additional rain or showers to the region, some of which could be moderate to heavy. Rain or showers may taper off It will be milder, with lows in the mid 40s to lower 50s, and early highs Wednesday possibly reaching the 50s to lower 60s, before falling in the afternoon after the cold front passes. Wednesday night-Thursday, seasonably cool conditions expected along with gusty winds, with the possibility of Lake Effect rain/snow showers, especially across the southwest Adirondacks, where small bands of accumulating snow could occur within favored locations depending on the ultimate orientation of the wind and any resulting bands. Highs should range from the 30s to lower 40s across higher elevations, with upper 40s to mid 50s across valley areas. Lows Wednesday night mainly in the 30s to lower 40s. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... The cold front yesterday will lift back northward as a warm front this morning with a low pressure system moving along it. The boundary will gradually settle back south/southeast across the region during the afternoon, as another low pressure system will move north/northeast from the Mid Atlantic States along it spreading rain back into the region. Conditions vary greatly at the TAF sites this morning with IFR/LIFR conditions at KPSF/KALB, low MVFR at KGFL, and VFR at KPOU. The trend with the rain moving back in ahead of the warm will be for widespread LIFR/IFR/low MVFR cigs, and IFR/MVFR vsbys in the rain until the late morning. Expect mainly IFR/MVFR conditions to linger through the late morning with some improvement to MVFR conditions and possibly low VFR conditions by the afternoon once the initial wave passes. Some isolated to scattered light rain showers will be around for the afternoon. The next batch of rain with the wave moving northeast along the boundary will arrive between 23Z/FRI and 03Z/SAT from south to north across the TAF sites with flight conditions lowering back to MVFR/IFR levels. The winds will be light and variable at less than 5 kts early this morning, but will increase from the south to southwest at 8-13 kts by 09Z-14Z with some gusts close to 20 kts at KALB. The south to southwest winds will persist through most of the afternoon at 5-10 kts in the mid afternoon into the early evening. Low level wind shear will continue this morning, as winds around 2kft AGL become south to southwest and increase to 35-50 kts between 06Z and 15Z, while surface winds remain much lighter, at times less than 10 kts. The wind shear will decrease in the late morning, as the LLWS groups were removed at that time. Outlook... Friday Night: High Operational Impact. Definite SHRA...RA. Saturday: High Operational Impact. Breezy Likely SHRA...RA. Saturday Night: Low Operational Impact. Breezy NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: Moderate Operational Impact. Chance of RA. Monday Night: High Operational Impact. Likely SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... No fire weather concerns through the weekend, as a wetting rainfall is expected tonight through Saturday. RH values will remain elevated, generally about 60 percent each day. Light winds this evening will become southerly at 10 to 20 mph for late tonight into Friday. Winds will switch to the northwest for Friday night at 5 to 10 mph and become west on Saturday at 10 to 25 mph, with the strongest winds expected in the afternoon hours. && .HYDROLOGY... As a frontal boundary lifts northward tonight, some rain is expected, especially for the Adirondacks. Rainfall may be locally moderate in intensity. By late tonight into Friday morning, there could be a line of low topped convection which tracks eastward across the area. Locally heavy downpours may accompany any of these showers. Some additional showers are possible through the day on Friday, before more steady rain arrives for Friday night into Saturday morning. Total rainfall through Saturday look to be one to two inches, with locally up to three inches possible across the higher elevations. Any of this rain will be capable of producing minor flooding of urban, poor drainage and low lying areas. Areas where leaves block drainage will be especially susceptible for localized flooding. Main stem rivers should see some rises and some rivers (especially with the Catskills and across western New England) may reach Action (Caution) Stage, but flooding is not forecasted at this time. However, any increase in QPF could allow for a few rivers to reach into minor flood stage for Saturday. Behind the storm, dry weather is expected on Sunday, allowing for river levels to start to recede. However, more rainfall is expected next week, some of which could be moderate to heavy. This could result in some hydrologic concerns, so please check back for details on this as it gets closer in time. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis/JPV/JLV SHORT TERM...Frugis LONG TERM...KL AVIATION...Wasula FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous weather outlook, Nov 1, 4:33 PM EDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Albany NY 433 PM EDT Thu Nov 1 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 433 PM EDT Thu Nov 1 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. As a frontal boundary lifts northward across the region tonight, there will be the potential for isolated thunderstorms to develop late tonight into early Friday morning. Some of the thunderstorms may produce strong winds and locally heavy rainfall. The Storm Prediction Center has placed much of eastern New York from around the Saratoga Region and Capital District southwest through the Mohawk Valley and eastern Catskills in a Marginal Risk outlook for severe storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Some isolated thunderstorms will continue to be possible on Friday morning for areas from the Capital Region and southern Vermont on southward. Locally heavy rainfall and gusty winds will be possible within any isolated thunderstorms. Rain, moderate to heavy at times, will occur into Saturday. The rainfall will come in two surges, the first tonight into early Friday, and the second Friday night into Saturday. By the time the rain tapers off Saturday afternoon, 1 to 2 inches of rain is expected, with locally up to 3 inches across the high terrain. The amount and intensity of the rainfall may be be enough to produce ponding of water on roadways, especially where storm drains are clogged with fallen leaves. In addition, flooding of poorly drained low lying areas and isolated flash flooding will be possible, especially within any isolated thunderstorms. Runoff from the rainfall is expected to cause rises on main stem rivers. If rainfall is higher than currently anticipated, a few rivers could reach minor flood stage. If confidence increases that the rain may cause widespread flooding, then a flood watch would be issued for part of the area. Rivers should generally crest on Saturday. As a storm system strengthens over New England on Saturday, strong west-northwest winds are possible Saturday afternoon into Saturday evening. At this time wind gusts of 30 to 45 mph are expected. If conditions for stronger winds become likely, an advisory may be issued at a later time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight into Friday. Spotters are also encouraged to pass along any reports of heavy rainfall or flooding to the National Weather Service via email, phone or social media.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 6:33 AM EDT | Special Weather Statement | ALY | Fulton | 42 min |
| Nov 2, 7:16 AM EDT | Special Weather Statement | ALY | Fulton, Montgomery, Warren | 44 min |
| Nov 2, 8:06 AM EDT | Special Weather Statement | ALY | Albany, Schoharie | 39 min |
| Nov 2, 8:44 AM EDT | Special Weather Statement | ALY | Albany, Rensselaer | 46 min |
| Nov 2, 9:45 AM EDT | Special Weather Statement | ALY | Columbia, Greene | 45 min |
| Nov 2, 3:07 PM EDT | Wind Advisory | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more | 28 hr |
| Nov 2, 9:47 AM EDT | Special Weather Statement | ALY | Windham | 43 min |
Nearby
High Wind Watches in New York, 2018High Wind Watches in Vermont, 2018High Wind Watches in Massachusetts, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.